Quite a few things have happened between my last medical post (Real Time) and now. Time to slow it down a bit and fill you in.
Around the end of May, I had some more blood work done to check the status of my cholesterol and my A1C. My A1C number is holding steady, but there are some issues with my LDL numbers as it pertains to my cholesterol. It has caused some concern for the doctor, which is why he has opted to change what I'm deeming "my pill cocktail."
The first thing he wanted to try was to increase my Pravastatin dosage to 80mg. I advised him it's best he not do that. When he inquired as to why, I told him that the doctor before him (Dr. B.) had attempted that before, but because of the severe muscle pain I was in, she took me off of it.
Once that was taken off the table, then he suggested this other medication called Niaspan. He said that other than feeling like I was having a hot flash, I shouldn't have any bothersome side effects.
He should have warned me about the heart attack I was going to have, considering the cost of the Niaspan.
Cost of Niaspan 500mg
When my social worker looked it up on the computer, the prices were ranging from $109 (and that was ordering the stuff on line) to $122. That is for 30 of them at a discount. That's more than I'm paying for my testing supplies.
However, since I was running a tad bit low on funds, I wouldn't be able to get the medication until sometime next week.
Or so I thought.
I decided to do some further research on my own. I went to the manufacturer's website and there was a coupon I could print out to try a 30-day supply of the Niaspan for free. I figured I would give it a shot.
I went to my normal pharmacist to ask if I could use it. Luckily for me, it went through, but she advised me that this was a one time thing, and that further refills would run me $120. There's no generic for this medication, either.
Let's just say one doesn't have to worry about refills.
I like the look of this picture, but feeling like you're on fire is not a good feeling...
Once I started taking the medication, I was feeling a bit hot, but I never expected to feel like my entire flesh was on fire and for the amount of muscular pain I was in. I went to the doctor to let him know, and I was taken off of the Niaspan.
Then, he decided to put me on Tricor. Luckily there's a generic for it (called fenofibrate). The cost of it was still a bit much, but the social worker was able to work with me to where it was affordable. Unfortunately, this wasn't a good solution, either, since I tended to get chest pains and trouble breathing.
So currently, I'm not on anything to fully control the cholesterol. I am taking my fish oil as well as the reduced dosage of metformin which has been working pretty well for me.
There are other things going on...but...
It's not a death sentence, but it does cause me a bit of concern as it pertains to other things I would like to do. Once I've fully educated myself and have gotten over the initial shock, perhaps I'll be open to sharing the other developments.
As far as the cholesterol battle, I'll keep you guys informed.